The chemical 5-hydroxytryptophan or 5-HTP is made naturally in the body. However, it is also available as a supplement, produced from the Griffonia Simplicifolia plant located in western and central Africa. The 5-HTP produced in the body is derived from the chemical tryptophan, known to be the sleeping agent found in Thanksgiving turkey. After it becomes 5-HTP, the chemical undergoes another conversion to become serotonin, which controls behaviors and moods. The 5-HTP supplement also has side effects that manifest through the skin.
Eosinophilic Myalgia Syndrome
Although the 5-HTP has not been proven to cause eosinophilic myalgia syndrome, the syndrome is associated as a potential side effect of the substance. EMS symptoms related to the skin are excessive bruising, red spots, small blister-like bumps, and possible swelling. EMS was caused by the impurities in the synthetic precursor to 5-HTP, called L-tryptophan.
Allergic reactions are possible with 5-HTP. They occur in the form of hives and skins rashes. This could be due to an allergy to the plant that the supplement is derived from, more so than the supplement itself. In addition to hives and rash, the signs of a 5-HTP allergy are itching, swelling and difficulty breathing.
5-HTP converts to serotonin in the body. Adding a supplement of the same chemical can create an abundance of serotonin. The result can be serotonin syndrome. It occurs when there is too much of the chemical in the body. It manifests on the skin as goose bumps. However, in the rest of the body, the symptoms can range from shivering to seizures, fever and unconsciousness.
Taking 5-HTP with certain drugs can also cause an adverse reaction on the skin. Combining 5-HTP with the drug Carbidopa, a Parkinson’s disease treatment, can cause the skin to become thick and hard. The skin will also become inflamed, resembling the disease scleroderma. Interactions with the drugs Imitrex, Maxalt, Amerge, and Zomig (migraine medications) can cause serotonin syndrome. The supplement 5-HTP is known to have several drug interactions, so take the drug while under the supervision of a medical professional. In addition, tell your pharmacist about the supplement when filling a new prescription.
Jonita Davis is freelance writer and marketing consultant. Her work has appeared in various print and online publications, including "The LaPorte County Herald Argus" and Work.com. Davis also authored the book, "Michigan City Marinas," which covers the history of the Michigan City Port Authority. Davis holds a bachelor's degree in English from Purdue University.